When the tumour is not the culprit: avascular necrosis of the hip in a patient with castration-resistant prostate cancer

E. Chan, G. Chan, L. Ehrlich, P. Hull, H. Kreder, W. Chu, E. Chow, U. Emmenegger

Abstract


Avascular necrosis (avn) of the hip is a well-documented side effect of corticosteroid therapy, but it has also been described as a complication of radiation and chemotherapy. Many prostate cancer patients undergo treatment with all three of those therapeutic modalities, and yet reported cases of avn of the hip in prostate cancer patients are rare. Symptoms that might potentially alert physicians to this complication are nonspecific and may be attributed to cancer progression, in particular to progressive bone metastasis.

Here, we report on a 79-year-old man diagnosed with castration-resistant prostate cancer whose diagnosis of avn of the hip was confounded by his underlying malignancy. We discuss risk factors and diagnostic clues in this differential diagnosis of acute hip pain in patients with castration-resistant prostate cancer. Physicians might maintain a high index of suspicion for avn of the hip in prostate cancer patients presenting with new-onset hip pain. Surgical intervention may help to prevent the appearance of avn-associated pain and the negative impact of advanced avn on overall quality of life.


Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.20.1206






Copyright © 2019 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)